Skip to content

SSRIs and Tinnitus: A Genuine Two-Way Relationship

SSRIs are sometimes used for tinnitus-related distress, yet tinnitus is a listed side effect of nearly every SSRI. How both of those can be true at once.

By Tinnitus Clarified TeamUpdated 5 min read

Key takeaways

  • Tinnitus is a listed side effect of nearly every SSRI and of all tricyclic antidepressants; for citalopram the documented incidence is 0.1% to 1% of patients.
  • In most documented cases the tinnitus started within the first month of treatment, which makes new tinnitus after starting an SSRI worth reporting to the prescriber.
  • A 2012 Cochrane review of six trials and 610 patients found insufficient evidence that antidepressants improve tinnitus itself, though treating accompanying anxiety or depression is worthwhile in its own right.
  • Never stop an antidepressant abruptly: it needs tapering under medical guidance, and tinnitus after stopping an SSRI has also been reported.

Antidepressants can cause tinnitus in some people: it is listed as a possible side effect in the prescribing information for nearly every SSRI (selective serotonin reuptake inhibitor) on the market, and for all tricyclics.

Yet SSRIs are also sometimes prescribed specifically to help people cope with tinnitus-related distress. Few medication-tinnitus relationships run in both directions like this one. Both are documented and both are real — they're just different phenomena.

The side-effect side of the relationship

Tinnitus is listed in package inserts as a known potential side effect for all tricyclic antidepressants and for newer-generation antidepressants including fluoxetine, sertraline, paroxetine, bupropion, and venlafaxine. For citalopram specifically, the documented incidence is 0.1% to 1% of patients. The Netherlands' national pharmacovigilance database (Lareb) has recorded around 30 case reports of tinnitus specifically associated with SSRI use, with a disproportionality signal (meaning SSRIs show up in tinnitus reports more often than would be expected by chance) confirmed in both that database and the World Health Organization's global adverse-event database. In most documented cases, tinnitus appeared within the first month of starting treatment — a useful timing clue, similar to the pattern seen with other medication-related tinnitus.

One detailed case report described a 50-year-old woman who developed bilateral, high-pitched tinnitus roughly five weeks after starting sertraline at a low dose (50mg) — illustrating that this side effect isn't necessarily dose-dependent in every case.

The treatment side of the relationship

At the same time, a retrospective analysis of 37 patients who started SSRIs after their tinnitus had already begun found a significant improvement in Tinnitus Severity Index scores among the 30 patients who completed follow-up questionnaires roughly 21 months later. This isn't a contradiction — it reflects that SSRIs are sometimes used to treat the anxiety and depression that frequently accompany chronic tinnitus (see the articles on tinnitus and anxiety and tinnitus and depression), which can meaningfully improve someone's day-to-day experience of tinnitus without necessarily changing the underlying auditory signal itself.

What Cochrane found on antidepressants as a tinnitus treatment

The Cochrane review of antidepressants for tinnitus, published in 2012, included six trials and 610 patients — four on tricyclics (405 patients), one on an SSRI (120 patients), one on trazodone.

Trial quality was generally low, and only the SSRI trial reached the highest quality standard. The reasons the others fell short are worth knowing, because one of them is specific to this question:

  • Inadequate outcome measures
  • Large drop-out rates
  • Failure to separate the effects on tinnitus from the effects on anxiety and depression

That third point is the methodological problem at the heart of this whole subject. If a drug improves someone's mood and their tinnitus bothers them less, a trial that does not measure the two separately cannot say which happened — and most of these trials did not.

What each group of drugs showed:

  • Tricyclics — all four trials suggested a slight improvement in tinnitus, but the review notes these effects may have been attributable to methodological bias.
  • The SSRI — the one high-quality trial — found no overall improvement on any validated outcome measure, with possible benefit in a subgroup receiving higher doses, which the authors said merits further investigation.
  • Trazodone — improvement in tinnitus intensity and quality of life, reaching statistical significance in neither.

The conclusion is one sentence: there is as yet insufficient evidence to say that antidepressant drug therapy improves tinnitus.

Read alongside the rest of this article, that is a coherent picture rather than a contradictory one. Antidepressants have a real role where depression or anxiety accompany tinnitus — treating those is worthwhile on its own terms, and the depression article covers the trial evidence there. What the Cochrane review addresses is the narrower claim that an antidepressant treats the tinnitus itself, and that claim is not supported. Drugs for tinnitus sets that result alongside the other medicines that have been tried.

Why the mechanism cuts both ways

Serotonin plays a genuine role in how the auditory system filters incoming sound — cochlear and central auditory processing involves complex interaction between serotonergic, glutamatergic, and GABAergic (a calming neurotransmitter system) pathways. A medication that meaningfully shifts serotonin activity could plausibly push that filtering system in either direction depending on the individual — toward less perceived auditory "noise" for some people, toward new or worsened tinnitus for others.

What this means practically

  • New tinnitus that starts within the first month of beginning an SSRI is a specific, documented pattern worth reporting to the prescriber — not necessarily a reason to panic, but worth flagging
  • If you're taking an SSRI specifically to help with tinnitus-related distress, that's a legitimate, evidence-supported use — the goal there is usually reducing distress and improving coping, not eliminating the tinnitus sound itself
  • Never stop an SSRI abruptly — discontinuation of antidepressants, including SSRIs, needs to be tapered under medical guidance; abrupt stopping carries its own separate risks
  • Tinnitus that appears after stopping an SSRI, not just starting one, has also been documented in case reports — worth mentioning to a doctor either direction

Frequently asked questions

Can an SSRI cause tinnitus?

It is listed as a possible side effect in the prescribing information for nearly every SSRI on the market, and for all tricyclic antidepressants. For citalopram the documented incidence is 0.1% to 1% of patients. The Netherlands' national pharmacovigilance database has recorded around 30 case reports of tinnitus associated with SSRI use, with a disproportionality signal — SSRIs appearing in tinnitus reports more often than chance would predict — confirmed both there and in the World Health Organization's global adverse-event database. In most documented cases the tinnitus appeared within the first month of treatment.

Then why are SSRIs also prescribed for tinnitus?

Because they treat the anxiety and depression that frequently accompany chronic tinnitus, which can meaningfully change someone's day-to-day experience of it without altering the underlying auditory signal. A retrospective analysis of 37 patients who started an SSRI after their tinnitus had already begun found significant improvement in Tinnitus Severity Index scores among the 30 who completed follow-up roughly 21 months later. The goal in that use is reduced distress and better coping, not silence.

How can the same drug class do both?

Serotonin has a genuine role in how the auditory system filters incoming sound — cochlear and central auditory processing involves serotonergic, glutamatergic and GABAergic pathways interacting. A medication that meaningfully shifts serotonin activity could plausibly push that filtering in either direction depending on the person: toward less perceived auditory noise for some, toward new or worsened tinnitus for others. Individual variability rather than one universal effect.

What should I do if tinnitus started after I began an SSRI?

Report the timing to whoever prescribed it — onset within the first month is a specific, documented pattern, and worth flagging rather than panicking about. Do not stop abruptly: antidepressant discontinuation needs to be tapered under medical guidance and carries its own risks. Worth knowing in the other direction too — tinnitus appearing after stopping an SSRI has also been documented in case reports.

Sources

4 named sources

Show the list
  1. Baldo, Doree et al., 2012Systematic review

    Antidepressants for patients with tinnitus, Cochrane Database of Systematic Reviews, PubMed (opens in a new tab)
  2. Health authority

    SSRIs and tinnitus, Nederlands Bijwerkingen Centrum Lareb (opens in a new tab)
  3. Miller, 2016Observational study

    Development of Tinnitus at a Low Dose of Sertraline: Clinical Course and Proposed Mechanisms, Case Reports in Psychiatry, PMC (opens in a new tab)
  4. Patient organisation

    SSRI and Tinnitus, American Academy of Audiology (opens in a new tab)

On this page